DOI 10.3389/fimmu.2026.1907799
Case Report: Definite DRESS following phenobarbital exposure with secondary HLH and DAT-positive hemolysis during high-dose IVIG treatment in a child.
Аннотация
BACKGROUND
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe delayed drug hypersensitivity reaction that may overlap with secondary hemophagocytic lymphohistiocytosis (HLH). Direct antiglobulin test (DAT)-positive hemolysis during intravenous immunoglobulin (IVIG) treatment creates an attribution problem because disease-associated autoimmune hemolysis and treatment-related passive red-cell sensitization or hemolysis may present similarly.
CASE PRESENTATION: A 13-year-and-5-month-old boy developed fever and a generalized pruritic eruption following phenobarbital exposure. A point-by-point RegiSCAR assessment yielded 6 points, classifying the presentation as definite DRESS. He fulfilled five HLH-2004 criteria, consistent with secondary HLH. The patient was blood group AB and RhD-positive, received no red-cell transfusions, and received 87.5 g of IVIG (approximately 2.0 g/kg). After 77.5 g had already been administered, dark urine was observed and DAT sampling was performed on hospital day (HD) 5 before the final 10 g IVIG infusion. Hemoglobin fell from 119 g/L on HD 2 to 86 g/L on HD 5 and reached 83 g/L on HD 7; indirect bilirubin increased, and DAT was immunoglobulin G (IgG) positive (1+) and C3d negative. DAT weakened on HD 9 and became negative on HD 13. Neither pre-IVIG DAT nor red-cell antibody screening was performed, and no subsequent antibody elution or specificity testing was available. Hemolysis profiling was further limited by the absence of haptoglobin measurements, peripheral-smear assessment, cold-antibody testing, and serial reticulocyte measurements. Withdrawal of suspected drugs, high-dose methylprednisolone followed by tapering, and supportive care were followed by sustained recovery without red-cell transfusion or HLH-specific cytotoxic therapy.
CONCLUSION
This case suggests that, in a child with definite DRESS following phenobarbital exposure and secondary HLH, DAT-positive hemolysis is temporally associated with high-dose IVIG exposure, although the underlying mechanism remains unclear. Therefore, in similar clinical scenarios, we suggest documenting blood group, pre-IVIG DAT and antibody screening, and cumulative dose prospectively.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.